Introduction with a case
Extrapyramidal side effects may be misdiagnosed as allergic reactions
There are almost no reports of anaphylaxis, angioedema, or cutaneous allergy to haloperidol
Medical records documenting antipsychotic allergy are often incorrect
Other serious reactions to haloperidol should be considered
Approach to a patient with agitated psychosis and haloperidol “allergy”
- There are almost no reported cases of anaphylaxis, angioedema, or cutaneous allergy due to haloperidol. Severe allergic reactions to haloperidol are either nonexistent or extraordinarily rare.
- A patient who develops dyspnea and stridor following haloperidol is probably experiencing laryngeal dystonia. This may be managed similarly to other dystonic reactions with an anticholinergic agent (i.e., benztropine or diphenhydramine).
- Patients with Parkinson’s disease and related neurodegenerative disorders are at increased risk of extrapyramidal side-effects, and haloperidol should be avoided if possible.
- An undefined allergy to haloperidol is not an absolute contraindication to its use. In certain situations the benefits may outweigh the risks, and haloperidol may be used with close monitoring.
- IBCC chapter & cast –Gastrointestinal hypomotility in critical care - September 14, 2020
- IBCC chapter & cast – Cerebral Venous Thrombosis - September 7, 2020
- IBCC chapter & cast – Hypertriglyceridemic Pancreatitis - August 31, 2020